Antidepressants May Harm Cosmetic Surgery Patients

untitledProspective candidates for cosmetic and plastic surgery who are taking antidepressants may be putting their health at risk.

According to the findings of researchers in New York who published their studies in the January 2009 issue of Plastic and Reconstructive Surgery, the official medical journal of the American Society of Plastic Surgeons, people who are on antidepressant medication or herbal supplements may experience adverse effects from the anesthesia used during surgery, and may even have a fatal interaction.

Many plastic surgeons encourage patients to discontinue use of herbal supplements and medications a few days before surgery, but this study suggests that patients may need to discontinue use for up to two weeks prior to their treatment.

The National Center for Health Statistics (NCHS) reports that an estimated $2.4 billion was spent on prescription antidepressants in 2005, and that in the year 200, nearly 1/3 of those who ended up in ambulatory care after surgery used herbal medications.

University of Chicago researchers have also published studies about the health risks associated with herbal medications.  A study published in 2001 in The Journal of the American Medical Association reports on the dangers of eight widely used herbal medications that may cause several copmlications during surgery; these herbs have a 'pharmacodynamic' or 'pharmacokinetic' effect on the body, making the central nervous system unstable and even causing excess bleeding during and after surgery.  The eight natural herbs to steer clear of are:  echinacea, ephedra, ginkgo, garlic, ginseng, kava, St. John's Wort and valerian.

Some people take these herbal supplements as a natural alternative to anti-depressants because they can have a positive effect on  the mood and  help keep energy levels steady.  However,  patients undergoing surgery may need to learn how to manage without their drug(s) of choice for at least 14 - 21 days prior to the procedure to avoid dangerous side effects and complications.

Further Reading